Chances are your doctor and pharmacist warned you about drinking alcohol while taking antibiotics. Were you aware that there are various food-drug interactions you shouldn’t mix with certain medications?
Food-Drug Interactions That You Need to Know
Let us show you how to get the most out of your medication and avoid any dangerous complications by knowing this comprehensive list of dangerous food-drug interactions.
Milk is a rich source of Vitamin D, but you should not drink it while taking antibiotics. Today’s Geriatric Medicine revealed that the calcium in dairy products makes it extremely difficult for your body to absorb antibiotics like:
- cephalexin (Keflex)
- amoxicillin (Amoxil)
- ciprofloxacin (Cipro)
- clindamycin (Cleocin)
- metronidazole (Flagyl)
- levofloxacin (Levaquin)
- amoxicillin potassium clavulanate (Augmentin)
You should not drink alcohol while taking antihistamines. If you do, you can become drowsy. Matters can get serious if you mix alcohol with acetaminophens and/or anti-inflammatory drugs.
This is the primary reason physicians tell their patients to avoid drinking alcohol while taking aspirin and ibuprofen. FDA says that mixing alcohol with these drugs can cause stomach bleeding and serious damage to your liver.
Another medication you shouldn’t drink with is called metronidazole; it’s a common antibiotic prescribed, especially for younger females. One glass of alcohol with this medication will leave you (pardon my french) puking all over the floor!
Many people are unaware that high amounts of potassium can cause heart palpitations and an irregular heartbeat when taken with the following ACE Inhibitors:
- ramipril (Altace)
- captopril (Capoten)
- moexipril (Univasc)
- perindopril (Aceon)
- trandolapril (Mavik)
- benazepril/hctz (Lotensin)
- lisinopril (Prinivil, Zestril)
- enalapril maleate (Vasotec)
- fosinopril sodium (Monopril)
- quinapril hydrochloride (Accupril)
According to the FDA, potassium can also pose a problem if it is combined with diuretics like:
- furosemide (Lasix)
- indapamide (Lozol)
- bumetanide (Bumex)
- chlorthiazide (Diuril)
- torsemide (Demadex)
- metolazone (Zaroxolyn)
- chlorthalidone (Hygroton)
- hydrochlorothiazide (Hydrodiuril, Microzide)
Instead of eliminating potassium from your diet, take your medication one hour before eating. Please make certain you check your body for symptoms.
This delicious citrus fruit poses a serious threat if taken with medications for blood pressure and cholesterol.
It’s also vital to point out that grapefruit juice can change the way your body metabolizes birth control, antihistamines, stomach acid-blockers, and thyroid-replacement medications.
Research conducted by The Academy of Nutrition and Dietetics shows that grapefruit has a particular compound that changes the characteristics of the medications listed above.
5.) Wheat Bran
Insoluble fiber, such as wheat bran, is well-known for slowing down the body’s ability to absorb of heart medication like digitek, digoxin, and lanoxin. Insoluble fiber will also make it difficult for your body to absorb digitalis.
Please keep in mind that you should not abstain from insoluble fiber because it plays a vital role in keeping you healthy. Today’s Geriatric Medicine advises taking the medication one or two hours before eating. You can also take the medication one or two hours after eating.
6.) Black Licorice
Black licorice is very delicious, but the main ingredient, glycyrrhiza can lower the body’s potassium level and cause an irregular heartbeat. According to The Academy of Nutrition and Dietetics, black licorice is dangerous for people taking blood pressure medications.
7.) Green Leafy Vegetables
Blood-thinning medications like warfarin (Coumadin) can interfere with vitamin K-dependent clotting factors that take place in your liver. Eating too many green leafy veggies like spinach, broccoli, and lettuce (that are rich in vitamin K) can actually decrease the ability of the blood-thinner to prevent clotting.
You don’t have to stop eating your green leafy veggies. Problems only occur when the amount of your vitamin k intake has changed, as it can alter the effectiveness of the medicine.
So eat your leafy greens in consistent amounts each day. If you don’t normally eat leafy green veggies, then do not suddenly start eating large amounts of them.
Anytime you’re given a newly prescribed or over-the-counter medication, you’ll want to always read the drug warning labels.
Be sure to ask your doctor and/or pharmacist about which foods or other drugs you should avoid or be concerned about taking, based on your diet.
You may want to see if there is a different medication you could take, that would work better with your diet.
Please SHARE these food-drug interactions with your friends and family!